Hail, Knox
- When
- February 2, 5:53 PM CST
- Where
- Knox County, 0.35 mi ESE of Munday
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.449, -99.624
As a shortwave trough approached the Southern Plains, thunderstorm development occurred during the afternoon into late evening on the 2nd. Overall, instability and wind shear were on the lower margins for severe outcomes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a shortwave trough approached the Southern Plains, thunderstorm development occurred during the afternoon into late evening on the 2nd. Overall, instability and wind shear were on the lower margins for severe outcomes. Still, a few transiently organized thunderstorms produced a few reports of hail and damaging wind gusts across western-north Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 2, 5:32 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 532 PM CST Fri Feb 2 2024 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 240 PM CST Fri Feb 2 2024 Elevated showers and scattered thunderstorms have move into far southwestern Oklahoma and western north Texas early this afternoon. As better height falls overspread western Texas and western Oklahoma later this afternoon/early evening, a capping inversion will continue to erode/lift. This may also allow for a better chance of shallow convective showers to develop where better theta-e air has advected into south central and central Oklahoma. As far as CAM guidance, most suggest stronger convection will develop across western Oklahoma as better theta-e air continues to advect northward. This is expected to pose more of a hail risk through the early evening with storms mainly moving northward into Kansas. A dryline has pushed into parts of West Texas and roughly extends from east of Plainview southward to east of Synder. Farther west near the Texas and New Mexico border, clouds are more agitated and likely associated with the initial push of a Pacific cold front. Therefore, we could see a better chance of boundary layer convection developing near the dryline (isolated/widely scattered and supercells possible) late this afternoon and better coverage of storms later, as the Pacific front overtakes the dryline. A little unsure if any dryline storms will make it into our western north Texas counties, before a more linear mode evolves this evening. As this occurs, the overall hazard with storms may shift from hail to perhaps a wind threat. At this time, CAM guidance indicates the best chance of severe wind gusts will be across parts of southwestern Oklahoma and western north Texas. Storms may continue to pose somewhat of a wind threat during the late evening and overnight as storms move into parts of central Oklahoma. Most of the showers and thunderstorms (at least strong convection) is expected to move east and north of the area by early Saturday morning (7-9 am). Some storms this evening will be capable of producing locally heavy rainfall amounts. Storms should move fairly quickly, so minor flooding may occur. Early Saturday morning, the upper low is expected to be located across northern parts of the Texas Panhandle. The low is expected to track slowly into southwestern Oklahoma by early Saturday evening. This should continue to promote better rain and storm chances to our east and north. Better cloud cover across central, eastern and parts of northern Oklahoma Saturday could result in a larger temperatures gradient that is currently forecast. && .LONG TERM... (Saturday night through next Thursday) Issued at 240 PM CST Fri Feb 2 2024 Saturday night into Sunday night model guidance continues to show a transition from an Omega block to more of a Rex block. This will eventually place the upper low currently to our west into the southeastern U.S. by early Monday. During this transition, an elongated mid and upper level trough axis and wrap around moisture will support a continued chance of rain across mainly the northern half of Oklahoma and parts of southeastern Oklahoma. A mid-level ridge axis to our west will gradually build over the central U.S. Monday into Tuesday. This is expected to bring dry weather and a continuation of well above average temperatures. By Wednesday, the flow aloft will become southwesterly as another western trough takes shape. This will initially bring at least an increase in high clouds and boundary moisture. A shortwave trough may move across the southern and central Plains as early as Thursday. This will bring another chance of rain and perhaps thunderstorms. && .AVIATION... (00Z TAFS) Issued at 527 PM CST Fri Feb 2 2024 A line of storms is developing from central Texas up into the Texas panhandle. This line will sweep northeast through the forecast area, impacting most TAF sites for a few hours this evening / overnight. A few of these storms could produce severe wind gusts. With this dynamic system moving through, ceilings may be up and down a bit, but on average MVFR to IFR ceilings will continue through the night into tomorrow morning. Clouds should gradually clear west to east tomorrow. Additionally, reduced visibilities will be possible in conjunction with heavy rain from thunderstorms. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 52 63 45 54 / 90 20 30 40 Hobart OK 46 63 41 58 / 70 0 10 20 Wichita Falls TX 49 66 43 60 / 80 0 0 10 Gage OK 43 61 38 55 / 60 10 20 20 Ponca City OK 53 58 45 53 / 90 70 70 70 Durant OK 54 65 47 59 / 100 40 10 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....06 AVIATION...14
Hazardous Weather Outlook National Weather Service Norman OK 254 PM CST Fri Feb 2 2024 OKZ004>048-050>052-TXZ083>090-031200- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 254 PM CST Fri Feb 2 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Thunderstorms are likely across western Oklahoma this afternoon and evening, and across the rest of the area this evening through tonight. A few severe thunderstorms are possible across the western one-third of Oklahoma and across western north Texas. The primary hazards will be hail up to half dollar size and wind gusts up to 65 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... There is a chance for thunderstorms across central and eastern Oklahoma on Saturday. No severe storms are expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
113 PM CST Fri Feb 2 2024
TXZ086-089-021945-
Wichita TX-Archer TX-
113 PM CST Fri Feb 2 2024
...A strong thunderstorm will impact portions of northwestern Archer
and Wichita Counties through 145 PM CST...
At 112 PM CST, Doppler radar was tracking a strong thunderstorm near
Mankins, moving northeast at 40 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Holliday, Sheppard AFB,
Dundee, Mankins, Lake Kickapoo, northeastern Lake Diversion, and
Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3373 9895 3380 9895 3414 9870 3413 9869
3397 9844 3364 9882
TIME...MOT...LOC 1912Z 217DEG 34KT 3376 9885
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
WareSpecial Weather Statement National Weather Service Norman OK 429 PM CST Fri Feb 2 2024 OKZ004-005-022300- Harper OK-Woods OK- 429 PM CST Fri Feb 2 2024 ...A strong thunderstorm will impact portions of northwestern Woods and northeastern Harper Counties through 500 PM CST... At 429 PM CST, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Selman, moving north at 40 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Woods and northeastern Harper Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3700 9925 3686 9923 3683 9945 3700 9951 TIME...MOT...LOC 2229Z 168DEG 33KT 3693 9936 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH Ware
Special Weather Statement
National Weather Service Norman OK
532 PM CST Fri Feb 2 2024
TXZ087-088-030000-
Knox TX-Baylor TX-
532 PM CST Fri Feb 2 2024
...A strong thunderstorm will impact portions of southeastern Knox
and west central Baylor Counties through 600 PM CST...
At 532 PM CST, Doppler radar was tracking a strong thunderstorm near
Weinert, moving northeast at 30 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Munday, Goree, Vera, Rhineland, and Bomarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9978 3367 9961 3352 9934 3340 9947
TIME...MOT...LOC 2332Z 214DEG 27KT 3334 9970
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WareThe Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Comanche Springs (COMA) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157148, 1157150.